Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2020, 3:13 AM CST for 5 counties in Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 4, 2020, 3:13 AM CST (09:13 UTC)
- Expired
- Mar 4, 2020, 4:00 AM CST
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bandera County, TX, Edwards County, TX, Kerr County, TX, Real County, TX, Uvalde County, TX
The radar
The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 4, 3:45 AM CST | TSTM WND DMG | 1 Ene Concan, TX | DELAYED REPORT. RECEIVED PICTURES OF 6+ INCH TREE BRANCHES DOWN, DAMAGE TO A METAL ROOF, AND AN OVERTURNED TRAILER IN CONCAN. LOCATION ESTIMATED. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 68 days |
| Mar 4, 2:28 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 9.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
036
WUUS54 KEWX 040913
SVREWX
TXC019-137-265-385-463-041000-
/O.NEW.KEWX.SV.W.0020.200304T0913Z-200304T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
313 AM CST Wed Mar 4 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Bandera County in south central Texas...
West central Kerr County in south central Texas...
Uvalde County in south central Texas...
Southeastern Edwards County in south central Texas...
Real County in south central Texas...
* Until 400 AM CST.
* At 312 AM CST, severe thunderstorms were located along a line
extending from 13 miles east of Rocksprings to 6 miles southeast of
Vance to near Cline to near Dabney, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Uvalde, Leakey, Vanderpool, Camp Wood, Laguna, Knippa, Blewett,
Tuff, Rio Frio, Concan, Kerr Wildlife Management Area, Montell,
Dabney, Cline, Garner State Park, Reagan Wells, Utopia, Lost Maples
State Natural Area, Vance and Uvalde Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2978 9939 2936 9955 2915 9959 2915 10011
2949 10012 2977 10000 3009 10009 3012 9949
TIME...MOT...LOC 0912Z 270DEG 33KT 3003 9998 2977 9992 2935 10008
2922 10011
HAIL...0.75IN
WIND...60MPH
$$
RUNYEN1 follow-up statement
401
WWUS54 KEWX 040940
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
340 AM CST Wed Mar 4 2020
TXC137-040950-
/O.CAN.KEWX.SV.W.0020.000000T0000Z-200304T1000Z/
Edwards TX-
340 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDWARDS COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 AM CST for
south central Texas.
LAT...LON 2920 9958 2921 10000 2950 9989 2991 9977
3007 9982 3011 9969 3012 9949 2978 9939
2936 9955
TIME...MOT...LOC 0940Z 260DEG 41KT 3005 9966 2988 9960 2951 9975 2924
9984
$$
TXC019-265-385-463-041000-
/O.CON.KEWX.SV.W.0020.000000T0000Z-200304T1000Z/
Bandera TX-Kerr TX-Uvalde TX-Real TX-
340 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR NORTHWESTERN BANDERA...WEST CENTRAL KERR...CENTRAL UVALDE AND
EASTERN REAL COUNTIES...
At 340 AM CST, severe thunderstorms were located along a line
extending from 9 miles west of Kerr Wildlife Management Area to near
Lost Maples State Natural Area to near Concan to near Uvalde, moving
east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Uvalde, Leakey, Vanderpool, Knippa, Tuff, Garner State Park, Rio
Frio, Reagan Wells, Concan, Utopia, Lost Maples State Natural Area
and Kerr Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2920 9958 2921 10000 2950 9989 2991 9977
3007 9982 3011 9969 3012 9949 2978 9939
2936 9955
TIME...MOT...LOC 0940Z 260DEG 41KT 3005 9966 2988 9960 2951 9975 2924
9984
HAIL...0.75IN
WIND...60MPH
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 2:31 AM CST, 42 minutes earlier.
Area forecast discussion, Mar 4, 2:31 AM CST, 42 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 231 AM CST Wed Mar 4 2020 .SHORT TERM (Today)... The Storm Prediction Center has issued Severe Thunderstorm Watch Number 40 for portions of the Edwards Plateau and Hill Country through 8am this morning as a line of storms progresses east across these areas. The much advertised upper level low was approaching the Big Bend early this morning. As of this writing, western area of the CWA, across the Rio Grande, Edwards Plateau, and western Hill Country, were in an increasingly favorable region for deep, strong synoptic ascent. Showers and thunderstorms have blossomed across Val Verde and Edwards counties in this favorable region. Despite the marginal MUCAPE values, very high bulk shear values have allowed for strong storms and an isolated severe storm to develop through Val Verde and Edwards counties, with large hail the primary threat. Mesoanalysis reveals the surface front stationary near a Del Rio to San Antonio to Giddings line. Surface cyclogenesis is forecast to develop along the western flank of the front between San Antonio and Del Rio through the remainder of the overnight and lift east-northeast through the I-35 corridor between San Antonio and Austin during the morning hours and into portions of Southeast Texas this afternoon. HREF members indicate increasing coverage of showers and storms, orienting NNE to SSW through portions of Rio Grande, Edwards Plateau and Hill Country through the remainder of the overnight, with the severe threat continuing. The heavy rainfall threat looks to remain focused mainly north of U.S. 90 overnight. As the surface low lifts east-northeast this southern flank of the line of showers and storms looks to weaken south of U.S. 90/I-10 and east of I-35 later this morning. However, a locally heavy rainfall and strong to severe threat in the northern end of the line, near and northeast of the low across the eastern Hill Country and Central Texas, looks to continue into the early morning hours before shifting out of the CWA midday. Isolated pockets of 2-3" of rainfall will be possible through the remainder of the overnight and into the morning hours across across portions of the Edwards Plateau, Hill Country, and Central Texas potentially leading to some spots of minor flooding. The large hail threat will also continue through the region with a lesser threat of damaging winds. Attention then shifts to this afternoon as elevated convection develops in the base of the upper level low across the northern Hill Country. Several HREF members and global models bring the scattered showers all the way southeast into portions of the I-35 corridor by mid to late afternoon. && .LONG TERM (Tonight through Tuesday)... The upper level low will be just to the northeast of South Central Texas by tonight. A few lingering showers will be possible prior to midnight across the Hill Country and areas to the east towards Bastrop and Giddings. After midnight the low will lift away from the area bringing an end to the rain. Winds tonight will be gusty between sunset and midnight on the backside of the upper level low, but will drop off by Thursday morning. Behind the upper low a weak upper level ridge will build across Texas. This, along with light north winds and then easterlies as we get into Saturday due to surface high pressure across the Central Plains will keep the area dry and seasonal with both highs and lows very near normal for the beginning of March. The surface high will push to the east on Saturday which will result in south and southeasterly flow returning to the area. This will begin to bring back moisture to South Central Texas. Southwest flow aloft will spread over the state on Sunday with a series of upper level disturbances moving through the flow. This will produce scattered chances for rain beginning Sunday afternoon and lasting off an on through Tuesday. The strongest of these shortwaves will pass through the Texas Panhandle and Oklahoma Sunday night into Monday which will produce the greatest chance for rain. The Canadian and ECMWF bring a front down into the area by Tuesday, but the GFS is about 24 hours slower with the front, holding it off until late Wednesday. && .FIRE WEATHER... Strong and gusty northwest winds and low humidity will lead to Near Critical Fire Weather Conditions this afternoon across portions of Maverick, Zavala, Frio, and Atascosa counties, where less rainfall is expected. Wind gusts around 30 mph are forecast with minimum RH values around 25-30%. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 48 71 47 70 / 100 20 0 0 0 Austin Bergstrom Intl Airport 67 48 71 45 71 / 90 20 0 0 0 New Braunfels Muni Airport 70 48 71 46 71 / 80 10 0 0 0 Burnet Muni Airport 60 44 69 44 67 / 100 30 0 0 0 Del Rio Intl Airport 67 46 74 47 74 / 20 - 0 0 0 Georgetown Muni Airport 62 46 70 44 68 / 100 30 0 0 0 Hondo Muni Airport 73 45 75 44 75 / 50 - 0 0 0 San Marcos Muni Airport 69 48 71 45 71 / 90 20 0 0 0 La Grange - Fayette Regional 72 50 71 47 72 / 80 20 0 0 0 San Antonio Intl Airport 72 49 72 47 72 / 70 - 0 0 0 Stinson Muni Airport 74 50 73 48 73 / 60 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Runyen Long-Term...Treadway
Hazardous weather outlook, Mar 3, 2:49 PM CST, 12 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 249 PM CST Tue Mar 3 2020 TXZ171>173-183>194-202>209-217>225-228-042100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 249 PM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms are forecast to develop across western areas of the Hill Country and Rio Grande Tuesday late this evening then move east overnight, reaching areas along and east of the I-35 corridor late overnight into Wednesday morning. There is a Slight Risk some of these storms could become severe. The main hazards will be large hail and damaging wind gusts. A isolated tornado is possible, but chances remain low. In addition, some pockets of heavy rainfall will be possible across the Edwards Plateau and Hill Country. This could produce some localized flash flooding in these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms could linger into Wednesday morning across northern areas like Williamson, Travis, and Lee counties. The primary threat will be strong gusty winds. A few heavy downpours are also still possible through Wednesday morning across these same northern areas of the I-35 corridor. Gusty northwest winds and low relative humidity values will contribute to Near Critical fire weather conditions Wednesday afternoon across portions of the Rio Grande and Winter Garden regions. No other hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday evening through mid day Wednesday.
In the hours before
Special weather statement, Mar 4, 12:04 AM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1204 AM CST Wed Mar 4 2020
TXZ183-040645-
Val Verde TX-
1204 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1245 AM CST...
At 1203 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Comstock, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.
LAT...LON 3029 10101 3029 10070 2988 10070 2969 10101
2981 10119 3001 10127
TIME...MOT...LOC 0603Z 230DEG 29KT 2982 10101
HAMPSHIRESpecial weather statement, Mar 4, 1:43 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
143 AM CST Wed Mar 4 2020
TXZ183-184-202-040830-
Kinney TX-Val Verde TX-Edwards TX-
143 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 230 AM CST...
At 143 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Carta Valley to near Del
Rio. Movement was east at 30 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Del Rio, Brackettville, Val Verde Park, Alamo Village, Standart,
Amanda, Laughlin AFB, Cienegas Terrace, Escondido Estates, Fort Clark
Springs and Kickapoo Cavern State Park.
LAT...LON 2979 10078 2981 10018 2911 10044 2918 10077
2920 10077 2923 10080 2924 10079 2928 10087
2931 10089 2934 10094
TIME...MOT...LOC 0743Z 275DEG 24KT 2972 10073 2930 10089
HAMPSHIRESpecial weather statement, Mar 4, 2:18 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
218 AM CST Wed Mar 4 2020
TXZ184-040900-
Edwards TX-
218 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDWARDS COUNTY UNTIL
300 AM CST...
At 217 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles north of Rocksprings, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Us-377 Near The Kimble-Edwards County Line.
LAT...LON 3029 9976 3026 9975 3018 9976 3008 10029
3026 10035 3029 10026
TIME...MOT...LOC 0817Z 252DEG 26KT 3020 10024
RUNYENThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:04 AM CST | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 4, 12:24 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 66 min |
| Mar 4, 1:43 AM CST | Special Weather Statement | EWX | Kinney | 47 min |
| Mar 4, 1:47 AM CST | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Mar 4, 1:53 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 52 min |
| Mar 4, 2:18 AM CST | Special Weather Statement | EWX | Edwards | 42 min |
| Mar 4, 2:32 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real | 43 min |
| Mar 4, 2:41 AM CST | Severe Thunderstorm Warning | EWX | Kinney | 34 min |
| Mar 4, 3:56 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr, Medina, Real, Uvalde | 49 min |
| Mar 4, 4:43 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Blanco, Gillespie, Kendall, Kerr and 1 more | 47 min |
| Mar 4, 4:47 AM CST | Special Weather Statement | EWX | Llano | 43 min |
| Mar 4, 5:23 AM CST | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| Mar 4, 5:29 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Hays, Kendall | 46 min |
| Mar 4, 6:15 AM CST | Special Weather Statement | EWX | Bexar, Burnet, Comal, Hays, Williamson | 45 min |
| Mar 4, 7:01 AM CST | Special Weather Statement | EWX | Bastrop, Caldwell, Guadalupe, Travis, Williamson | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.